Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 158, NWS Atlanta, GA

April 13, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 2:34 PM EDT for 4 counties in Georgia. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2023, 2:34 PM EDT (18:34 UTC)
Expired
Apr 13, 2023, 3:15 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crisp County, GA, Dooly County, GA, Pulaski County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 85 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:34 PM EDTTSTM WND DMG2 Ne Wenona, GANUMEROUS TREES REPORTED DOWN ALONG OLD HATLEY RD NEAR HWY 90.
Apr 13, 2:34 PM EDTTSTM WND DMG3 N Wenona, GAREPORTS OF DAMAGE AROUND THE EAST SIDE OF CORDELE, STARTING ROUGHLY 2 MILES SOUTH OF TOWN ON HWY 90. DAMAGE INCLUDES DOWNED TREES AND POWERLINES.
Apr 13, 2:36 PM EDTTSTM WND DMG1 Wnw East Crisp, GATREES DOWN IN WOODED AREA ALONG OLD PENIA RD JUST EAST OF PENIA, GA. NEAREST CROSS STREET IS OLD PENIA RD AND PENIA RD N.
Apr 13, 2:42 PM EDTTSTM WND DMG2 Sw Tremont, GAMULTIPLE TREES DOWN WITH CAR IN DITCH AT 900 BLOCK OF CEMETERY RD BETWEEN OLD TREMONT RD AND DOROUGH RD N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS52 KFFC 131834
SVRFFC
GAC081-093-235-315-131915-
/O.NEW.KFFC.SV.W.0158.230413T1834Z-230413T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
234 PM EDT Thu Apr 13 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pulaski County in central Georgia...
  Western Wilcox County in central Georgia...
  Eastern Dooly County in central Georgia...
  Crisp County in central Georgia...

* Until 315 PM EDT.

* At 234 PM EDT, a severe thunderstorm was located near Wenona, or 
  3 miles south of Cordele, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cordele, Vienna, Unadilla, Arabi, Pineview, Pinehurst, Pitts, East
  Crisp, Richwood, Mock Springs, Pope City, Seville, Finleyson,
  Hatley, Wallace, Pleasant View, Tippettville, Tremont and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3187 8384 3224 8378 3229 8355 3213 8340
      3185 8359 3185 8361 3181 8361 3180 8362
      3180 8371
TIME...MOT...LOC 1834Z 203DEG 26KT 3191 8374 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
930 
WWUS52 KFFC 131907 RRA
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
307 PM EDT Thu Apr 13 2023

GAC081-093-235-315-131917-
/O.EXP.KFFC.SV.W.0158.000000T0000Z-230413T1915Z/
Pulaski GA-Wilcox GA-Dooly GA-Crisp GA-
307 PM EDT Thu Apr 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PULASKI...WESTERN
WILCOX...EASTERN DOOLY AND CRISP COUNTIES WILL EXPIRE AT 315 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3187 8384 3224 8378 3229 8355 3213 8340
      3185 8359 3185 8361 3181 8361 3180 8362
      3180 8371
TIME...MOT...LOC 1907Z 203DEG 26KT 3213 8363 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:56 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 13, 1:56 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
156 PM EDT Thu Apr 13 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 342 AM EDT Thu Apr 13 2023

This morning all eyes remain on the upper level closed low and
surface cyclone over the northcentral Gulf as they lift northward
and onshore. The attendant warm front continues to stretch east-
southeast of the main cyclone and is also moving northward towards
the Gulf Coast. By 18Z the surface low is expected to be onshore
across the AL/FL border with the warm front stretched into southern
GA. Ahead of the front, stratiform rain has been slowly moving into
our southwestern counties this morning. This pre-frontal
precipitation will continue to move northward throughout the day
with additional showers developing during the late morning and early
afternoon.

Late this afternoon as the surface low starts to move northwestward
and the warm front enters our CWA the best chances for strong to
severe storms ahead and along the warm front will be with focused
across southcentral GA. In this area favorable dewpoints (upper-50s
to mid-60s), favorable instability (~500-1000 J/kg MLCAPE) and SRH
values near 100-200 m2/s2 will exist. SPC has upgraded areas south
of a line from Harris county to Wheeler county to a Slight Risk (2
out of 5) while areas south of I20 and north of a line from Troup
county to Laurens county remain under a Marginal Risk (1 out of 5).
The primary hazard with any storm that becomes strong to severe will
be strong to damaging wind gusts. A 5% tornado risk does lie within
the Slight Risk so it is possible that a tornado or two could
develop if a rotating storm takes advantage of the surface-based
instability. Heavy rainfall will be possible at times with this
activity. QPF totals for the duration of the event remain between
0.5 inches and 1.25 inches so local nuisance flooding is possible.

Tonight into tomorrow the surface low will weaken and become diffuse
as the upper level high pulls northeast ward. Residual bands of
moisture will keep rain chances in the forecast through tomorrow
night with daytime heating aiding in some thunderstorm development
tomorrow afternoon. At this time not expecting any severe storms
tomorrow afternoon.

High temperatures today will reach the upper 60s to mid 70s with a
slight uptick tomorrow to low 70s and upper 70s. Lows tonight will
fall to the upper 50s and low 60s.

28

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 342 AM EDT Thu Apr 13 2023

We'll be drying out briefly on Saturday in the wake of the exiting
low as shortwave ridging builds briefly overhead. Highs will rebound
above normal back to the 80s for most on Saturday. Things will
change once again by late Saturday night into Sunday morning as the
next cold front approaches the area. Current timing favors this
front entering northwest Georgia during the morning Sunday and
pushing eastward across the area through the day. While PoPs will
certainly be back on an upward trend ahead of the front, at this
point rainfall totals appear relatively meager. Instability does
build into the 400-700 J/kg of SBCAPE in the eastern half of the
area Sunday afternoon which would support at least an isolated
thunderstorm potential. However, stronger forcing and lift will be
rapidly shunted to the north of the area at this point.
Additionally, potential coastal convection could serve to limit
moisture return to some degree. For these reasons, both the severe
threat and risk for substantial rainfall amounts appear limited at
this time.

Behind the front, surface high pressure settles into the area and
looks to remain for several days. This should translate into dry
conditions through much if not all of the workweek. After a brief
cooldown of temperatures to near to slightly below normal on Monday,
temperatures will quickly bounce back above normal by midweek as
upper ridging builds in earnest.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Thu Apr 13 2023

MVFR cigs at KATL will continue to deteriorate through tonight,
dropping into IFR cig & vsby territory around or shortly after
00z. Lower confidence of TS at KATL, but best estimate of timing
between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA
as system pushes off to the NE. Easterly winds will be elevated
through this afternoon between 10-15kts with gusts up to 24kts
possible, turning more SE overnight, going SE/SSE by 14-16z
tomorrow.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  73  55  80 /  90  60  30  10
Atlanta         59  72  56  80 /  70  50  30  10
Blairsville     54  67  53  77 /  70  70  50  10
Cartersville    58  72  54  80 /  60  60  30  10
Columbus        60  75  55  83 /  30  20   0  10
Gainesville     57  71  56  79 /  90  70  40  10
Macon           60  76  55  82 /  60  30  10  10
Rome            57  72  54  82 /  60  60  30  10
Peachtree City  58  72  54  81 /  60  40  20  10
Vidalia         63  79  59  83 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...28
LONG TERM....RW
AVIATION...Morgan
Hazardous weather outlook, Apr 13, 5:52 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
552 AM EDT Thu Apr 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
552 AM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected this afternoon and evening.
Some thunderstorms could become severe with the primary risk being
damaging wind gusts as well as the risk for isolated, brief
tornadoes. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms are possible on Friday and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 13, 2:09 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT Thu Apr 13 2023

GAZ105-106-108-131845-
Crisp GA-Dooly GA-Wilcox GA-
209 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of western Wilcox,
southeastern Dooly and Crisp Counties through 245 PM EDT...

At 208 PM EDT, a strong thunderstorm was near Warwick, or 12 miles
west of Ashburn, moving northeast at 20 mph.

HAZARD...Winds up to 40 mph, heavy rain, and an enhanced chance of a
         brief tornado.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Fort Early, Richwood, Seville,
Hatley, Pleasant View, Raines, Tremont, Wenona and Pope City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 700 PM EDT for central and
west central Georgia.

&&

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8394 3186 8393 3188 8393 3192 8392
      3193 8392 3215 8384 3207 8350 3185 8359
      3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1808Z 209DEG 19KT 3178 8386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 13, 2:30 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Thu Apr 13 2023

GAZ105-106-108-131900-
Crisp GA-Dooly GA-Wilcox GA-
230 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of west central Wilcox,
southeastern Dooly and Crisp Counties through 300 PM EDT...

At 230 PM EDT, a strong thunderstorm was near Wenona, or 5 miles
south of Cordele, moving northeast at 30 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Pleasant View, Richwood,
Tippettville, Raines, Tremont, Wenona, Seville and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

&&

LAT...LON 3185 8387 3211 8384 3215 8364 3204 8353
      3180 8365 3180 8371
TIME...MOT...LOC 1830Z 203DEG 26KT 3189 8375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:09 PM EDTSpecial Weather StatementFFCCrisp36 min
Apr 13, 2:30 PM EDTSpecial Weather StatementFFCCrisp30 min
Apr 13, 2:44 PM EDTTornado Warning Tornado observedFFCCrisp, Dooly, Pulaski, Wilcox31 min
Apr 13, 3:10 PM EDTSpecial Weather StatementFFCPulaski, Wilcox35 min
Apr 13, 3:33 PM EDTSpecial Weather StatementFFCDodge27 min
Apr 13, 3:40 PM EDTTornado WarningFFCDodge20 min
Apr 13, 4:11 PM EDTTornado WarningFFCBleckley34 min
Apr 13, 4:31 PM EDTSpecial Weather StatementFFCBleckley29 min
Apr 13, 4:33 PM EDTSpecial Weather StatementFFCToombs42 min
Apr 13, 4:35 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens, Twiggs, Wilkinson40 min
Apr 13, 4:45 PM EDTTornado WarningFFCToombs30 min
Apr 13, 5:10 PM EDTSpecial Weather StatementFFCWilkinson35 min
Apr 13, 5:16 PM EDTSpecial Weather StatementFFCToombs14 min
Apr 13, 5:43 PM EDTSpecial Weather StatementFFCWashington32 min
Apr 13, 6:20 PM EDTSpecial Weather StatementFFCTalbot25 min
Apr 13, 6:26 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot49 min
Apr 13, 6:51 PM EDTSpecial Weather StatementFFCSumter24 min
Apr 13, 6:57 PM EDTSpecial Weather StatementFFCSchley33 min
Apr 13, 7:09 PM EDTSpecial Weather StatementFFCTalbot36 min
Apr 13, 7:11 PM EDTSpecial Weather StatementFFCSumter34 min
Apr 13, 7:32 PM EDTSpecial Weather StatementFFCSchley28 min
Apr 13, 7:45 PM EDTSpecial Weather StatementFFCMeriwether30 min
Apr 13, 7:47 PM EDTSpecial Weather StatementFFCDooly58 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.